Nevada, 2021

Damaging Wind in Nevada, June 24, 2021

June 24, 2021 · NWS LKN · 1 event in 1 county or zone

A mix of wet and dry thunderstorms produced multiple outflows, that led to one instance of a severe wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A mix of wet and dry thunderstorms produced multiple outflows, that led to one instance of a severe wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jun 24, 1:01 PM PST, 3 hours 59 minutes earlier.

Area forecast discussion, Jun 24, 1:01 PM PST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Elko NV
201 PM PDT Thu Jun 24 2021

.SYNOPSIS...Isolated to scattered thunderstorms will continue
into the evening. Isolated thunderstorms are again expected on
Friday, mainly for central and eastern Nevada. Saturday could see
an isolated thunderstorm or two in the far eastern portions of
central NV. Strong gusty winds are possible with any thunderstorm
over the next few days. Fair weather returns this weekend along
with a warming trend. Heat looks to reach near or record values
starting next work week.

&&

.SHORT TERM...Today through Saturday.

A degrading upper level low continues to sit off the west today
before getting picked up in the flow on Friday. The remnants of
this low finally move out of the region on Saturday with a large
amplified ridge settling across the west. This low will continue
to shunt moisture across the silver state through today which will
continue the scattered thunderstorms. These thunderstorms will be
more wet in nature and can produce noticeable rainfall. Friday
will see most of the moisture leave the area but there is still
enough to cause thunderstorms in central and eastern NV. A few of
these storms can still produce noticeable rainfall. Saturday will
see fair weather across much of NV with only a isolated storm or
two possible in far eastern portions of central NV. Any
thunderstorms for the next few days will be capable of producing
strong gusty outflow winds. Temperatures will hot with a warming
trend starting on Saturday. Highs will be in the 80s to 90s today
increasing to 90s on Saturday.

.LONG TERM...Saturday night through next Thursday. Strong high
pressure building in along the west coast, anchored over the
Pacific NW and extending south through CA/NV, will bring much
warmer temperatures to the region through the long term period.
Well above normal temperatures will impact western portions of the
CWA on Sunday, with Winnemucca reaching 100 degrees and Gabbs in
NW Nye expected to reach 97. Central and eastern portions of the
CWA will be cooler on Sunday, with upper 80s to mid 90s in most
locations. Moisture and instability are minimal on Sunday, and as
such, not expecting any thunderstorms, although there may be a
little cumulus cloud development over portions of Northern Nye and
White Pine Counties Sunday afternoon.

Ridging over NV gradually strengthens early next week. Highs on
Monday will warm by 2-4 degrees across the region. Warmest areas
will again be in western portions of the CWA, with Humboldt
County possibly reaching Heat Advisory levels. Rising temperatures
in combination with mid-level moisture trapped under the
strengthening ridge will result in building cumulus clouds over
portions of central NV Monday afternoon. At this time not
expecting any thunderstorms on Monday, however this may change.

The trend continues on Tuesday, with 2-4 degrees of additional
warming in most locations, with Heat Advisory conditions likely
expanding across Humboldt County, east into Northern Lander and
Eureka Counties. Storm-free conditions are expected to continue on
Tuesday across northern NV, however the trend of increasing mid-
level moisture and instability across central NV continues, with
a mix of isolated wet and dry thunderstorms becoming more
favorable across the southern half of the CWA.

Warmer still on Wednesday, with Heat Advisory conditions likely
across all of northern NV, including Humboldt County, Northern
Lander and Eureka Counties, as well as Elko County where most
valley locations are expected see highs in the low 100s.
Thunderstorms activity on Wednesday expands further north, which
may include nearly all of the CWA.

Temperatures on Thursday are expected to be near or slightly
cooler than Wednesday due to increased cloud cover. The trend of
increasing mid-level moisture in combination with increased
afternoon instability continues however. Surface dewpoints on
Thursday are expected to reach into the mid 40s to low 50s, while
at the same time Precipitable Water values climb above 3/4 inch,
and in some areas approach 1 inch. This amount of moisture in
combination with LIs currently progged int eh -1 to -4 range and
CAPE of 200-400J/kg suggests periods of moderate to locally heavy
rains are possible in some of the cells that develop. So, much
needed wetting rains currently look possible next Thursday.

&&

.AVIATION...VFR conditions expected through the period. Lingering
TS activity into this evening across portions of northern and
central NV, with best chances for VCTS being at the KELY and KEKO
terminals. Clouds diminish later tonight. On Friday clouds
redevelop over most of central NV with some isolated thunderstorm
activity likely. Best chance for VCTS on Friday will be at KELY.
Storms on Friday are expected to be south of KWMC KBAM and KEKO,
and likely east or NE of KTPH.

&&

.FIRE WEATHER...Thunderstorms continue across all fire zones
today. Isolated to scattered thunderstorms coverage is expected to
continue for the central to eastern NV zones through the evening
before the storm dissipate. NW NV zones will remain isolated in
coverage. These thunderstorms have transitioned and are more wet
in nature now and should remain so through the rest of the day.
Another round of isolated thunderstorms is expected in central to
eastern NV Friday mainly impacting zones 425, 426, 427, 469, and
470. These thunderstorms are looking to be more of a mixed wet/dry
in nature. A final round of isolated dry thunderstorms mainly in
the mountains can occur again on Saturday for zone 425. All other
zone look to have fair weather starting on Saturday with 425
following suit on Sunday. Extremely hot weather looks to take over
all fire zones starting next week.

&&

.CLIMATE...Another heatwave is expected starting in western Nevada
on Sunday and spreading eastward into the remainder of Nevada on
Monday. The heat will increase and continue into at least mid week
and some records will likely be approached or broken. Heat
advisories will be likely due to the extended time duration of the
heat wave event. Please begin to make preparations for this
extended period of heat.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM PDT this evening for Central Elko
County-Central Nevada-Toiyabe-Eastern Elko County-Northern Nye
County-Mojave-W Elko County, N Eureka and Lander Counties N of
I80-White Pine and Northeast Nye Counties.

&&

99/96/96/99

In the hours before

Special weather statement, Jun 24, 11:22 AM PST, 5 hours 38 minutes before
Special Weather Statement
National Weather Service Elko NV
1222 PM PDT Thu Jun 24 2021

NVZ037-242000-
Southern Lander County and Southern Eureka County NV-
1222 PM PDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LANDER COUNTY UNTIL
100 PM PDT...

At 1222 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Hickison Summit, moving south at 15 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Hickison Summit.

LAT...LON 3969 11682 3965 11660 3938 11662 3945 11696
TIME...MOT...LOC 1922Z 013DEG 11KT 3960 11674

96
Special weather statement, Jun 24, 11:28 AM PST, 5 hours 32 minutes before
Special Weather Statement
National Weather Service Elko NV
1228 PM PDT Thu Jun 24 2021

NVZ037-041-242015-
Southern Lander County and Southern Eureka County NV-
Northeastern Nye County NV-
1228 PM PDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NYE AND SOUTH CENTRAL
EUREKA COUNTIES UNTIL 115 PM PDT...

At 1227 PM PDT, Doppler radar was tracking a cluster of strong
thunderstorms 27 miles southwest of Pinto Summit, moving northeast
at 5 mph.

Wind gusts of 45 to 55 mph and pea size hail will be possible with
this storm.

This storm will remain over mainly rural areas of northern Nye and
south central Eureka Counties.

LAT...LON 3894 11647 3926 11645 3936 11611 3902 11613
TIME...MOT...LOC 1927Z 242DEG 5KT 3915 11627

99
Special weather statement, Jun 24, 11:44 AM PST, 5 hours 16 minutes before
Special Weather Statement
National Weather Service Elko NV
1244 PM PDT Thu Jun 24 2021

NVZ035-242030-
White Pine County NV-
1244 PM PDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WHITE PINE COUNTY
UNTIL 130 PM PDT...

At 1243 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Cherry Creek, moving south at 15 mph.

Half inch hail, brief heavy rains, and wind gusts 40 to 50 mph will
be possible with this storm.

Locations impacted include...
Cherry Creek.

LAT...LON 3990 11520 3994 11489 3961 11472 3955 11533
TIME...MOT...LOC 1943Z 359DEG 19KT 3976 11506

96
Special weather statement, Jun 24, 11:53 AM PST, 5 hours 7 minutes before
Special Weather Statement
National Weather Service Elko NV
1253 PM PDT Thu Jun 24 2021

NVZ037-040-242045-
Northwestern Nye County NV-
Southern Lander County and Southern Eureka County NV-
1253 PM PDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LANDER...NORTHWESTERN
NYE AND SOUTHERN EUREKA COUNTIES UNTIL 145 PM PDT...

At 1252 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of Grass Valley to 11 miles
southwest of New Pass Summit. Movement was southeast at 20 mph.

Wind gusts 40 to 50 mph, brief heavy rains, and hail up to a half
inch will be possible with these storms.

Locations impacted include...
Eureka, Hickison Summit, Eureka Airport, Gillman Springs, New Pass
Summit, Kingston, Austin, Grass Valley, Mount Callaghan, Antelope
Peak, Bob Scott Summit and Railroad Pass.

LAT...LON 3939 11769 3943 11767 3943 11764 3947 11765
      3949 11760 3952 11759 3953 11749 3963 11746
      3994 11653 3958 11583 3948 11588 3916 11710
      3916 11731
TIME...MOT...LOC 1952Z 301DEG 42KT 3977 11646 3945 11765

96
Special weather statement, Jun 24, 12:20 PM PST, 4 hours 40 minutes before
Special Weather Statement
National Weather Service Elko NV
120 PM PDT Thu Jun 24 2021

NVZ035-242100-
White Pine County NV-
120 PM PDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WHITE PINE COUNTY
UNTIL 200 PM PDT...

At 120 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Schellbourne, moving east at 15 mph.

Wind gusts of 45 to 55 mph and pea size hail will be possible with
this storm.

This storm will remain over mainly rural areas of east central White
Pine County.

LAT...LON 3958 11466 3972 11462 3971 11432 3947 11438
TIME...MOT...LOC 2020Z 277DEG 12KT 3963 11455

99
Special weather statement, Jun 24, 1:10 PM PST, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Elko NV
210 PM PDT Thu Jun 24 2021

NVZ036-037-242145-
Southern Lander County and Southern Eureka County NV-
Northern Lander County and Northern Eureka County NV-
210 PM PDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EUREKA COUNTY UNTIL 245
PM PDT...

At 209 PM PDT, Doppler radar was tracking a strong thunderstorm 17
miles northeast of Grass Valley. this storm was nearly stationary.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of central Eureka
County.

LAT...LON 3997 11628 4004 11650 4024 11646 4015 11601
TIME...MOT...LOC 2109Z 202DEG 2KT 4008 11636

91

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nye

When
June 24, 5:00 PM PST to 6:00 PM PST
Where
Nye County, 12.12 mi ESE of Tybo
Measured
63 kt (72 mph) measured gust
Reported by
RAWS
Coordinates
38.303, -116.193

Station (PANN2) Pancake Raws, Elevation 5165 feet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2021Every state in 2021This day in weather historyWarnings in Nevada, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956141.